Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 65, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 6:59 PM CDT for 7 counties in South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 6:59 PM CDT (23:59 UTC)
- Expired
- Jun 13, 2017, 7:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Hanson County, SD, Hutchinson County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:13 PM CDT | HAIL 1 | 8 Nne Fulton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -220 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096
WUUS53 KFSD 132359
SVRFSD
SDC061-067-079-087-097-111-125-140030-
/O.NEW.KFSD.SV.W.0065.170613T2359Z-170614T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
659 PM CDT TUE JUN 13 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lake County in east central South Dakota...
Southeastern Sanborn County in east central South Dakota...
Southern Miner County in east central South Dakota...
McCook County in southeastern South Dakota...
Hanson County in southeastern South Dakota...
Northwestern Turner County in southeastern South Dakota...
Northern Hutchinson County in southeastern South Dakota...
* Until 730 PM CDT
* At 659 PM CDT, a severe thunderstorm was located over Farmer, or 14
miles east of Mitchell, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Spencer In McCook County around 705 PM CDT.
Canova around 715 PM CDT.
Salem around 720 PM CDT.
Orland around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central South Dakota. A tornado watch also remains in effect
until 200 AM CDT for southeastern South Dakota.
LAT...LON 4396 9719 4339 9719 4338 9797 4385 9797
4385 9799 4396 9800
TIME...MOT...LOC 2359Z 246DEG 47KT 4372 9773
HAIL...1.50IN
WIND...70MPH
$$
Ferguson2 follow-up statements
575
WWUS53 KFSD 140015 RRA
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
715 PM CDT TUE JUN 13 2017
SDC061-067-079-087-097-111-125-140030-
/O.CON.KFSD.SV.W.0065.000000T0000Z-170614T0030Z/
Lake SD-Sanborn SD-Miner SD-McCook SD-Hanson SD-Turner SD-
Hutchinson SD-
715 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN LAKE...SOUTHEASTERN SANBORN...SOUTHERN MINER...
MCCOOK...HANSON...NORTHWESTERN TURNER AND NORTHERN HUTCHINSON
COUNTIES...
At 715 PM CDT, a severe thunderstorm was located near Spencer In
McCook County, or 21 miles northwest of Lake Vermillion State
Recreation Area, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Canova around 720 PM CDT.
Salem around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central South Dakota. A tornado watch also remains in effect
until 200 AM CDT for southeastern South Dakota.
LAT...LON 4396 9719 4339 9719 4338 9797 4386 9796
4396 9777
TIME...MOT...LOC 0015Z 251DEG 35KT 4376 9754
HAIL...1.50IN
WIND...60MPH
$$
Dux224
WWUS53 KFSD 140027
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
727 PM CDT TUE JUN 13 2017
SDC061-067-079-087-097-111-125-140037-
/O.EXP.KFSD.SV.W.0065.000000T0000Z-170614T0030Z/
Lake SD-Sanborn SD-Miner SD-McCook SD-Hanson SD-Turner SD-
Hutchinson SD-
727 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE...
SOUTHEASTERN SANBORN...SOUTHERN MINER...MCCOOK...HANSON...
NORTHWESTERN TURNER AND NORTHERN HUTCHINSON COUNTIES WILL EXPIRE AT
730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds to 50 mph are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central South Dakota. A tornado watch also remains in effect
until 200 AM CDT for southeastern South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4396 9719 4339 9719 4338 9797 4386 9796
4396 9777
TIME...MOT...LOC 0027Z 246DEG 47KT 4382 9735
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 13, 3:04 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 304 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday) Issued at 303 PM CDT Tue Jun 13 2017 Current analysis shows a surface low centered over central Nebraska, with a trough axis/subtle cold front extending northward into central SD. A warm front is attendant to the surface trough positioned north of our forecast area where winds turn to the east/southeast, compared with south to southeast in our area. Aloft, water vapor imagery clearly shows two vorticity maxima, one located with the parent upper low in southwest MT, with a secondary maximum developing right now in southeast WY. The southeast WY vort max will rotate northeastward into central and southeast SD by 03Z this evening, then becomes rather sheared off as it lifts northeastward in southwest MN between 03Z and 06Z. However another short wave moves into zones just south of our forecast area after midnight tonight. Speed shear is strong with this short wave, averaging 40 knots really across the entire forecast area through the overnight hours. However, directional shear is rather weak. Therefore thoughts are that discrete cells may develop along the wind shift and ahead of the drier air in our western zones, from Huron and Mitchell westward late this afternoon, then morph into a line of convection as it moves eastward along and east of the James River valley. ML CAPES are extremely high denoting high instability, in the range of 2000 to 4000 J/kg this evening, before decreasing between 03Z and 06Z. Therefore golfball to isolated baseball sized hail is possible in our western zones during the early evening, with the threat transitioning to 60 to 70 mph winds between the I 29 corridor and the James River with quarter to walnut sized hail during the mid evening hours. As it moves eastward into southwest MN after mid evening and overnight, the primary threat is still the 60 to 70 mph wind potential. Further south in extreme northeast Nebraska and northwest IA, this area will likely not receive any discrete cells whatsoever, with the secondary short wave mentioned above keeping that area rather stirred up all the way through 09Z. But likewise, the severe weather threat is most prominent in the evening hours. In fact, 0-3km bulk shear vectors bend to a west/ southwest direction in northwest IA during the mid and late evening hours suggesting a bow echo, or at the least some bow segments. This is not the case in the rest of our forecast area, as the 0-3km bulk shear vectors have a decided south to southwest tilt to them, suggesting that widespread strong wind is not likely. But the stronger rotating updrafts in northwest IA could certainly carry some 60-80mph winds in the mid and late evening, with brief possible spin up tornadoes, which may be hard to tell the difference between those and 80 mph winds at any rate. Things will quiet down after 06Z rather rapidly as the short wave currently in southwest WY exits. A surface wind shift will follow suit providing a pleasant day on Wednesday with a dry westerly flow of air and stable conditions. .LONG TERM...(Wednesday night through Tuesday) Issued at 303 PM CDT Tue Jun 13 2017 Much more tranquil pattern expected in the extended with westerly flow expected for the next several day as upper level low pressure system works towards and eventually north of the Great Lakes. This will result in dry conditions though temperatures will remain above normal with 850 hpa temps remaining in the upper teens. Surface low will track across the area Friday night creating the chance for showers and storms mainly east of the James River Valley. Limited amounts of Gulf moisture appear to work north ahead of this system, thus limiting the amount of instability. Fairly strong cold front is expected to work through the region on Saturday afternoon leading to an additional chance of thunderstorms. Cooler conditions are expected to reign Sunday through Tuesday with dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Jun 13 2017 The challenge today are strong thunderstorms. A disturbance will be moving through this evening and overnight ahead of a surface wind shift. Timing in the TAFs has been refined to a slightly later arrival of TSRA for the TAF sites to reflect a degree of capping which is in place through much of the afternoon hours. At any given time during the TSRA threat time, some storms could be severe with large hail and strong erratic winds. In addition, conditions could be IFR in periods of heavy rainfall. This is something for the aviation community to keep an eye on. Toward daybreak Wednesday and into mid morning, indications are there could be some temporary MVFR ceilings which is common after rainfall and ahead of the wind shift. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 14 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Tue Jun 13 2017 IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056- 059>062-065>071-141000- Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota- Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison- Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with numerous severe storms likely developing this afternoon and evening along and east of the James River. The main risks are large hail up to baseball size, and damaging winds to 70 mph. Isolated tornadoes cannot be ruled out with some of these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 3 pm. IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury- Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with scattered strong to severe storms likely developing late this afternoon and evening. The main impact will be damaging winds to 70 mph, and large hail up to golf ball size. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 6 pm. SDZ050-052-057-058-063-064-141000- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms across the area this afternoon. Isolated strong storms will be possible, producing large hail up to quarter size, and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 13, 6:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 3 S MOUNT VERNON 43.68N 98.27W
06/13/2017 E1.00 INCH DAVISON SD TRAINED SPOTTER
&&
THLocal storm report, Jun 13, 6:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 6 E MOUNT VERNON 43.70N 98.15W
06/13/2017 E0.75 INCH DAVISON SD PUBLIC
&&
THLocal storm report, Jun 13, 6:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 10 W DIMOCK 43.49N 98.19W
06/13/2017 E1.75 INCH DOUGLAS SD TRAINED SPOTTER
&&Local storm report, Jun 13, 6:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 7 SSW MITCHELL 43.64N 98.09W
06/13/2017 E1.00 INCH DAVISON SD TRAINED SPOTTER
&&
THLocal storm report, Jun 13, 6:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST 3 ESE YALE 44.42N 97.93W
06/13/2017 E65 MPH BEADLE SD EMERGENCY MNGR
&&
THLocal storm report, Jun 13, 6:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 SW CAVOUR 44.33N 98.10W
06/13/2017 BEADLE SD TRAINED SPOTTER
FLAG POLE DOWN AND SHINGLES BLOWN OFF BARN
ROOF.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:26 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 34 min |
| Jun 13, 3:46 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 29 min |
| Jun 13, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 34 min |
| Jun 13, 4:19 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 41 min |
| Jun 13, 4:25 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 35 min |
| Jun 13, 4:27 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| Jun 13, 4:54 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 36 min |
| Jun 13, 4:54 PM CDT | Tornado Warning | FSD | Aurora, Brule | 36 min |
| Jun 13, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 32 min |
| Jun 13, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld, Sanborn | 44 min |
| Jun 13, 5:20 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 25 min |
| Jun 13, 5:35 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 25 min |
| Jun 13, 5:39 PM CDT | Tornado Warning | FSD | Aurora, Davison, Douglas | 36 min |
| Jun 13, 5:40 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 35 min |
| Jun 13, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 30 min |
| Jun 13, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas | 24 min |
| Jun 13, 5:58 PM CDT | Tornado Warning | FSD | Beadle, Jerauld, Sanborn | 32 min |
| Jun 13, 6:05 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas, Gregory | 25 min |
| Jun 13, 6:08 PM CDT | Tornado Warning | FSD | Aurora, Davison, Sanborn | 37 min |
| Jun 13, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Sanborn | 42 min |
| Jun 13, 6:20 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas, Gregory | 25 min |
| Jun 13, 6:25 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 50 min |
| Jun 13, 6:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 32 min |
| Jun 13, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 44 min |
| Jun 13, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 26 min |
| Jun 13, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.